My son has Left Ventricular Non-compaction with mild dilated Cardiomyopathy. He has been stable for over 8 years with an EF of 55%. Recently, he was diagnosed with Exercise Induced Asthma. His Right Ventricular is now diminished slightly to 43%. His dr thinks this is secondary to the Asthma. My question is, how does Asthma affect the RV? He is now taking a Bronchodilator when needed before exercise is started. Will this help his heart? Can the RV EF go back up?
Thank you, MP
With asthma or any respiratory disorder the lung exchange of carbon dioxide for oxygen is hampered, and the right ventricle is pumping against higher resistance and the heart needs to increase the cardiac output. The overwork causes the heart to increase in size. At first the enlargement in size will increase contractual strength which is compensatory, but if the underlying cause for the enlarged RV is not properly treated The RV will enlarge to a size that detrimental, and this will decrease contractual strength and eventually this will effect the left side of the by not supplying enough blood/oxygen from the lungs.
The volume of blood should be equal on both the left and right side; so the left side and the right side should have equal ejection fractions (EF) to maintain a balance. An EF of 50 to 65% is considered normal. The measurement is not static and varies some to maintain equilibrium as does the heart rate. There is a margin of error of about 10% of the estimated value. So your son's EF is marginally low.
Yes, exercise can help, it will strengthen the heart muscle causing it to pump more effectively. More efficiency of the cardiac system will increase the EF. Bronchodilator will help the heart as well as it will provide less resistance for the heart to pump against.,,, more oxygen with less work for the heart.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.